Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hölder domains and Poincaré domains


Authors: Wayne Smith and David A. Stegenga
Journal: Trans. Amer. Math. Soc. 319 (1990), 67-100
MSC: Primary 30C20; Secondary 26D10
DOI: https://doi.org/10.1090/S0002-9947-1990-0978378-8
MathSciNet review: 978378
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A domain $ D \subset {R^d}$ of finite volume is said to be a $ p$-Poincaré domain if there is a constant $ {M_p}(D)$ so that

$\displaystyle {\int\limits_D {\vert u - {u_D}\vert} ^p}dx \leq M_p^p(D){\int\limits_D {\vert\nabla u\vert} ^p}dx$

for all functions $ u \in {C^1}(D)$. Here $ {u_D}$ denotes the mean value of $ u$ over $ D$. Techniques involving the quasi-hyperbolic metric on $ D$ are used to establish that various geometric conditions on $ D$ are sufficient for $ D$ to be a $ p$-Poincaré domain. Domains considered include starshaped domains, generalizations of John domains and Hàlder domains. $ D$ is a Hàlder domain provided that the quasi-hyperbolic distance from a fixed point $ {x_0} \in D$ to $ x$ is bounded by a constant multiple of the logarithm of the euclidean distance of $ x$ to the boundary of $ D$. The terminology is derived from the fact that in the plane, a simply connected Hàlder domain has a Hàlder continuous Riemann mapping function from the unit disk onto $ D$. We prove that if $ D$ is a Hàlder domain and $ p \ge d$, then $ D$ is a $ p$-Poincaré domain. This answers a question of Axler and Shields regarding the image of the unit disk under a Hàlder continuous conformal mapping. We also consider geometric conditions which imply that the imbedding of the Sobolev space $ {W^{1,p}}(D) \to {L^p}(D)$ is compact, and prove that this is the case for a Hàlder domain $ D$.

References [Enhancements On Off] (What's this?)

  • [Ad] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [Am] C. J. Amick, Some remarks on Rellich's theorem and the Poincaré inequality J. London Math. Soc. 18 (1978), 81-93. MR 502660 (80a:46016)
  • [AS] S. Axler and A. Shields, Univalent multipliers of the Dirichlet space, Michigan Math. J. 32 (1985), 65-80. MR 777302 (86c:30043)
  • [BP] J. Becker and C. Pommerenke, Hàlder continuity of conformal mappings and non-quasiconformal Jordan curves, Comment. Math. Helv. 57 (1982), 221-225. MR 684114 (84a:30014)
  • [GM] F. W. Gehring and O. Martio, Lipschitz classes and quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985), 203-219. MR 802481 (87b:30029)
  • [GO] F. W. Gehring and B. G. Osgood, Uniform domains and the quasi-hyperbolic metric, J. Analyse Math. 36 (1979), 50-74. MR 581801 (81k:30023)
  • [GP] F. W. Gehring and B. P. Palka, Quasiconformally homogeneous domains, J. Analyse Math. 30 (1976), 172-199. MR 0437753 (55:10676)
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, Berlin and Heidelberg, 1983. MR 737190 (86c:35035)
  • [H] D. H. Hamilton, On the Poincaré inequality, Complex Variables Theory Appl. 5 (1986), 265-270. MR 846494 (87k:30003)
  • [J1] P. Jones, Extensions theorems for BMO, Indiana Univ. Math. J. 29 (1980), 41-66. MR 554817 (81b:42047)
  • [J2] -, Quasiconformal mappings and extensions of functions in Sobolev space, Acta Math. 1-2 (1981), 71-88.
  • [Ma] G. J. Martin, Quasiconformal and bi-Lipschitz homeomorphisms, uniform domains and the quasihyperbolic metric, Trans. Amer. Math. Soc. 292 (1985), 169-191. MR 805959 (87a:30037)
  • [Mar] O. Martio, John domains, bilipschitz balls and Poincaré inequality, Rev. Roumaine Math. Pures Appl. 33 (1988), 107-112. MR 948443 (90i:30033)
  • [MV] O. Martio and M. Vourinen, Whitney cubes, $ p$-capacity, and Minkowski content, Expo. Math. 5 (1987), 17-40. MR 880256 (88e:28004)
  • [M] V. G. Maz'ja, Sobolev spaces, Springer-Verlag, Berlin and Heidelberg, 1985. MR 817985 (87g:46056)
  • [MS] N. Meyers and J. Serrin, $ H = W$, Proc. Nat. Acad. Sci. U.S.A. 51 (1964), 1055-1056. MR 0164252 (29:1551)
  • [Mu] B. Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc. 165 (1972), 207-226. MR 0293384 (45:2461)
  • [R] F. Rellich, Ein Satz über mittlere Konvergenz, Gàttingen Nachr. (1930), 30-35.
  • [SS1] W. Smith and D. A. Stegenga, A geometric characterization of Hàlder domains, J. London Math. Soc. 35 (1987), 471-480. MR 889369 (88f:30011)
  • [SS2] -, Poincaré domains in the plane, Proceedings of R. Nevanlinna Colloq., 1987.
  • [S] S. G. Staples, $ {L^p}$ averaging domains and the Poincaré inequality, Ann. Acad. Sci. Fenn. (to appear).
  • [St] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C20, 26D10

Retrieve articles in all journals with MSC: 30C20, 26D10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0978378-8
Keywords: Conformal mapping, quasi-hyperbolic geometry, Poincaré inequality, Sobolev spaces, Whitney decomposition
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society